Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 29, NWS Grand Rapids, MI

February 23, 2018Isabella County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Feb 23, 2018, 9:28 AM EST for Isabella County, Michigan. It took effect at Feb 23, 2018, 1:00 PM EST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2018, 9:28 AM EST (14:28 UTC)
In effect from
Feb 23, 2018, 1:00 PM EST
Expired
Feb 23, 2018, 10:00 PM EST
In force
9 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 103 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chippewa River below Mt. Pleasant (MPTM4). The gauge peaked at 8.10 ft at Feb 23, 2018, 8:00 PM EST.

actionminormoderate68101202/2302/2402/25
Action stage
6 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04154000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

810 
WGUS43 KGRR 231428
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
928 AM EST Fri Feb 23 2018

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Chippewa River Below Mt Pleasant affecting Isabella County

.Water continues to run into the Chippewa River from smaller creeks and
streams that flow into the river. Water is expected to rise today and
reach minor flood stage. Precipitation this morning is not expected to
affect water levels in the river.

The following forecast is based on observed and forecast 48 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC073-240300-
/O.NEW.KGRR.FL.W.0029.180223T1800Z-180224T0300Z/
/MPTM4.1.ER.180223T1800Z.180223T1800Z.180223T1800Z.NO/
928 AM EST Fri Feb 23 2018

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Chippewa River Below Mt Pleasant.
* from this afternoon to this evening.
* At  8:15 AM Friday the stage was 7.8 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is forecast.
* Forecast, the river is expected to rise to near flood stage this 
  afternoon.
* Impact, at 8.0 feet...Expect minor flooding of Island Park and 
  Nelson Park in western Mt. Pleasant.
* Flood history, this crest compares to a previous crest of 8.0 feet 
  on Mar 9 2009.  

&&

LAT...LON 4362 8485 4367 8475 4366 8461 4358 8461
      4360 8472 4356 8480             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 23, 6:35 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 23, 6:35 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
635 AM EST Fri Feb 23 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 327 AM EST Fri Feb 23 2018

Our current weather pattern favors rain events about every other
day. This morning will start with an area of rain moving through
the area but it will be out of the area by early afternoon.
Areas near Route 10 may see a little freezing rain at the start
but it should change to all rain there by mid morning. Rainfall
amounts will be light.

High pressure briefly follows this system for tonight into
Saturday but a stronger storm will track west of the Great Lakes
Saturday night bringing a period of showers and isolated
thunderstorms. Skies should clear Sunday afternoon but it will be
breezy.

High pressure moves in for Sunday night into Tuesday but then the
next system follows but this time we have a stationary front
setting up so we could see periods of rain into Friday. It will be
much warmer than normal through this entire period.

&&

.SHORT TERM...(Today through Sunday)
Issued at 327 AM EST Fri Feb 23 2018

We have a risk of freezing rain mid morning as the rain area from
WI moves into Michigan but air temperatures will be marginal and
warming as the rain moves in. Thus I canceled the Winter Weather
Advisory for Mason and Lake Counties for this morning.

Today we have an occlude front coming through the area with an
narrow band of mid level moisture. It will rain across the CWA for
about 2 to 3 hours in any one place. The highest rainfall amounts
will be south and north of our area due to the system dynamics.
The 1000/850 moisture transport vectors suggest the heaviest
rainfall will be south of I-80 this morning. Even so I could see
around a tenth of an inch of precipitation in most places. Most of
the rain will be between 6 am and 11 am. Once the rain ends skies
will not clear all that quickly as the low level moisture will be
slow to move out.

Shortwave ridging and surface high pressure will give us some dry
weather till Saturday evening. Then the next system, coming out of
the Southwestern CONUS upper trough, goes negative tilt as it
moves into the western Great Lakes Saturday night. The upper jet
core crosses the Detroit area around midnight so once again, as
supported by the 1000/850 moisture transport vectors, the
heaviest precipitation will be south of Michigan. Due to the
negative tilt of the upper wave, we get just enough instability
that an isolated thunderstorm is possible, mostly near I-69
(closer to the upper jet). That system quickly moves through and
because it is much stronger it does have enough dry air behind it
to clear or at least mostly clear skies by Sunday afternoon. Still
there is not much cold air with this system either. Temperatures
will remain well above normal through Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 327 AM EST Fri Feb 23 2018

The long term will be much warmer than normal with highs in the 40s
except Tuesday and Wednesday when we'll see temperatures in the 50s.

The first chance of precipitation will come Tuesday night when low
pressure over eastern Kansas moves northeast. A stationary front is
progd to set u from near South Haven to Flint. Mixed rain and snow
will likely develop north of the front across the northern half of
the cwa and that's where we have the highest pops. Precipitation will
diminish by Wednesday afternoon.

A stronger system is will affect the cwa Wednesday night and
Thursday. This system has a decent trailing short wave which should
mean more precipitation. It will also be occluded when it reaches
Lower Michigan so the warmer air should be pinched off to the
southeast. As the system moves past, the precipitation may end as
mixed rain and snow as colder air flows south Thursday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM EST Fri Feb 23 2018

Expect IFR conditions most of the day today and largely MVFR
tonight. The area of rain will cross the taf sites between now and
16z. That will help to lower visibilities to below 2 miles at
times in rain and fog. Temperatures are just warm enough to
prevent freezing rain this morning.

Once the rain moves out, and the front moves through, visibilities
should improve to 10SM but it will become breezy with winds
gusting to 25 knots at times. Even so the low ceiling are
expected through the afternoon. Ceilings should lifting to MVFR
by this evening and that should continue through the night.

&&

.HYDROLOGY...
Issued at 328 PM EST Thu Feb 22 2018

Water that ponded into low-lying areas and smaller rivers, creeks,
and streams is continuing to slowly make its way into the larger
rivers. Moderate to major flooding is expected to occur along the
Kalamazoo, Thornapple and Grand Rivers tomorrow into the weekend.
Water levels along the Grand River are expected to approach or
possibly exceed levels reached during the flooding in April of 2013.
Water levels along the Kalamazoo River, particularly near Comstock,
are expected to near levels that occurred in September 2008.

Please see the latest flood statement or river hydrographs for
details. Hydrographs are available by going to weather.gov/grr and
clicking on the "Rivers and Lakes" tab above the map.

A wintry mix of precipitation is expected late tonight through
Friday morning. This should not impact river levels or cause ongoing
flooding to worsen. Precipitation from a low pressure system over
the weekend will spread mostly rain into the area Saturday night and
Sunday. Amounts could exceed 0.25 inches, and could approach 0.50
inches near the Michigan/Indiana border. This may slow the receding
of waters and prolong river crests for rivers that crest over the
weekend. This precipitation is not yet accounted for in river
forecasts, as it is not expected to fall within 48 hours.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...04
AVIATION...WDM
HYDROLOGY...HLO
Hazardous weather outlook, Feb 23, 3:54 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
354 AM EST Fri Feb 23 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
354 AM EST Fri Feb 23 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Flooding continues to be a significant issue along creeks and
rivers. Several roads remain closed in most of the counties in our
area. Some evacuations have taken place. The crest on the Grand
River was near Ionia early this morning and is forecast to reach
Lowell early tonight. Areas upstream of Iona, near the Grand River
will continue to see increased impacts. This will possibly impact
additional residences, businesses and commercial buildings near
the mainstem rivers. Most of the small creeks and streams in this
area also high, so there are impacts there too.

Some freezing rain is possible north and east of Big Rapids until
mid morning but amounts should be minimal.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

River levels are expected to remain high into into next week
as the precipitation routes it's way down area rivers.

A few thunderstorms area possible Saturday night.

A frontal system will stall near this area mid week. This could
bring significant rainfall to the area once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:41 PM ESTRiver Flood AdvisoryGRRMuskegon50 hr
Feb 23, 12:32 PM ESTRiver Flood WarningGRRGratiot21 hr
Feb 23, 1:40 PM ESTRiver Flood AdvisoryGRRKent36 hr

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.